Flood, Orleans
- When
- August 17, 12:25 PM CST
- Where
- Orleans County, New Orleans
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.069, -89.928 (the zone’s center; the record gives no point)
Street flooding was reported in areas of New Orleans East.
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 17, 1:35 AM CST, 10 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 235 AM CDT SAT AUG 17 2002 MAIN FORECAST CONCERN CENTERS AROUND PRECIPITATION CHANCES THROUGH THE UPCOMING WEEK. RADAR INDICATED ISOLATED SHOWERS DEVELOPING IN THE CONVERGENCE ZONE ALONG THE COAST AND ACROSS THE COASTAL WATERS EARLY THIS MORNING...OTHERWISE QUIET WEATHER CONDITIONS PREVAILED ACROSS THE FORECAST AREA. 00Z UPPER AIR ANALYSIS CONTINUED TO SHOW THE PRESENCE OF A WEAK MID/UPPER LEVEL TROUGH OR SHEAR AXIS EXTENDING ACROSS THE LOWER MISSISSIPPI VALLEY WHILE UPPER RIDGES WERE NOTED ACROSS THE SOUTHEAST AND SOUTHWEST SECTIONS OF THE CONUS. THE 00Z LIX AND SURROUNDING SOUNDINGS INDICATED THAT A TROPICAL AIRMASS REMAINED IN PLACE OVER THE CENTRAL GULF COAST REGION AND LOWER MISSISSIPPI VALLEY WITH PRECIPITABLE WATER VALUES RUNNING AROUND 2 INCHES OR GREATER. AFTER SEVERAL DAYS OF FAIRLY WET CONDITIONS ACROSS THE FORECAST AREA PRECIPITATION COVERAGE SHOULD BEGIN DECREASING TO NEAR NORMAL OR SOMEWHAT BELOW NORMAL LEVELS THROUGH THE NEXT WEEK. THE LATEST MODEL RUNS...INCLUDING THE ETA SOLUTION NOW...FORECAST SIGNIFICANT DRYING TO TAKE PLACE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE AS THE WEAK UPPER TROUGH OR SHEAR AXIS OVER THE LOWER MISSISSIPPI VALLEY WEAKENS AND THE UPPER RIDGE EXPANDS ACROSS SOUTHERN U.S. AS A RESULT.. PLAN TO FORECAST 30 TO 40 PERCENT POPS TODAY AND ONLY 30 PERCENT SUNDAY AND MONDAY WITH A CONTINUATION OF SCATTERED MAINLY AFTERNOON CONVECTION EACH DAY IN THE EXTENDED FORECAST PERIOD. TEMPERATURES READINGS WILL BE RUNNING NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. PRELIMINARY NUMBERS FOLLOW... MCB 91/73/92/73 4130 BTR 91/73/92/74 4130 MSY 91/76/92/76 4130 GPT 90/77/90/77 3130 .NEW...NONE. LA...NONE MS...NONE 11
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1120 AM CDT SAT AUG 17 2002 .SYNOPSIS... THE UNSTABLE AIRMASS...OVER SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...WILL AGAIN RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. .THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND CONTINUE INTO THE EARLY EVENING BEFORE DIMINISHING OVERNIGHT. THE THUNDERSTORMS WILL BE MOST PREVALENT DURING THE AFTERNOON HOURS. IN ADDITION TO OCCASIONAL LIGHTNING...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL. NO SEVERE THUNDERSTORMS ARE EXPECTED. .ACTIONS... NONE. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Street flooding was reported in areas of New Orleans East.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316342.